North Carolina, 2021

Hail in North Carolina, June 15, 2021

June 15, 2021 · NWS ILM · 2 events in 2 counties and zones

A strong cold front resulted in scattered thunderstorms which produced hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A strong cold front resulted in scattered thunderstorms which produced hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 15, 11:27 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 15, 11:27 AM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1227 PM EDT Tue Jun 15 2021

.SYNOPSIS...
A cold front will bring scattered thunderstorms today, some of
which may be strong to severe. High pressure will build behind
the front bringing a long stretch of near rain-free conditions.

&&

.UPDATE...
Minor updates this morning, namely to slightly adjust PoPs up
esp. near coastal areas this afternoon through early evening.
Vast majority of the guidance suggests that, after a few hours
of limited to no activity behind this morning's showers/tstms
that have now pushed offshore, convection will start again
along and ahead of front (mainly eastern half of CWA) esp. after
18z and continue into early evening. With ample instability and
30-40kts of bulk shear, a few storms may become severe and the
area is now in a "Slight Risk" by SPC. Given wind profiles and
latest probabilistic guidance, main threats appear to be
damaging wind gusts and hail.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
High amplitude upper level trough and associated surface cold front
today is expected to be a weather maker, especially for this
afternoon. Jet stream and vorticity spin align over the Carolinas
with plenty of instability and moisture for thunderstorm
development.  Latest high resolution model guidance has storms
developing sometime in the early to mid afternoon hours and
continuing through the mid evening hours. Some storms may be severe
with large hail and damaging winds today.

As front pushes offshore, a local low pressure forms and the front
will stall, keeping chances for showers and thunderstorms Wednesday
near coastal communities. Storms Wednesday are not expected to
become severe.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Dry northwesterly mid level flow through the period on the backside
of a healthy trough over the Northeast. The post-frontal high
building in from our north will not be large or strong, nor does it
appear to 'push' in with much vigor. Wind will stay out of the north
through Thursday but with minimal speed. Flow then starts to veer
Thursday night as the weakened boundary starts heading back
northward. Fog appears possible both nights due to the clear skies
and light wind. Both nights will also be on the cooler side of
climatology by just a few degrees whereas Thursday looks seasonably
warm.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Very little flow aloft on Friday so even as there is some weak
ascent associated with warm advection we remain rain-free.  The
piedmont trough sharpens up on Saturday but the continued high
heights and dry air aloft will still preclude meaningful rain
chances.  Rain chances will increase Sunday into Monday though the
rate at which this occurs will hinge upon the uncertain future of
the yet to be named tropical system lifting out of the Gulf. The EC
has been the most consistent in showing this waits til Monday
implying that other guidance like the GFS is a day too fast.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Strong storms are expected to develop by mid afternoon, mainly
at the coastal terminals. DCAPE is quite high, so expect strong
winds as the storms move in. ILM stands the best chance for a
strong storm. Most of the activity will exit the coast by 23Z.
Post frontal winds will shift to the northwest. Continued
northerly flow on Tuesday.

Extended Outlook...Mainly VFR with brief bout of MVFR/IFR from
isolated tstorms across all terminals Tue and Wed. Drying trend
expected through end of the week with only isolated convection.

&&

.MARINE...
Today through Wednesday...Seas between 2 and 4 feet over the next 36
hours anticipated with a low pressure system developing offshore
with a frontal boundary, including distant swell from Tropical Storm
Bill.  Main energy will be from the ESE between 10 and 12 seconds
with another southerly component between 4 and 6 seconds. Variable
winds expected as high as 15 kts with gusts to 20 kts as a front
approaches.  Showers and thunderstorms are possible with locally
higher winds and waves, including gusts over 34 kts. Moderate to
strong rip currents at area beaches are possible.

Wednesday night through Saturday...A poorly defined pressure
pattern will be in place early in the period keeping winds very
light while making a predominant direction a bit hard to pin
down. A southerly component should come to dominate on Friday on
the east side of a developing piedmont trough. As this feature
strengthens on Saturday southwesterly winds will increase and
waves will build. Both will remain below advisory thresholds
even if only barely.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...MCW
NEAR TERM...MCK
SHORT TERM...MBB
LONG TERM...
AVIATION...43
MARINE...ILM
Hazardous weather outlook, Jun 15, 1:06 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
206 PM EDT Tue Jun 15 2021

NCZ106-108-161815-
Coastal Pender-Coastal New Hanover-
206 PM EDT Tue Jun 15 2021

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-161815-
Coastal Brunswick-
206 PM EDT Tue Jun 15 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-161815-
Coastal Horry-Coastal Georgetown-
206 PM EDT Tue Jun 15 2021

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ024-032-033-039-055-058-059-161815-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Dillon-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
206 PM EDT Tue Jun 15 2021

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-161815-
Marlboro-Darlington-
206 PM EDT Tue Jun 15 2021

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-161815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
206 PM EDT Tue Jun 15 2021

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-161815-
Inland New Hanover-
206 PM EDT Tue Jun 15 2021

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Coastal Flood Advisory.

A few strong to severe thunderstorms are possible, main threat will
be isolated damaging wind gusts and hail. Frequent lightning is also
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Wilmington radar (KLTX), 54 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, New Hanover

When
June 15, 1:32 PM EST to 1:36 PM EST
Where
New Hanover County, 2 mi N of Myrtle Grove
Measured
1 in hail
Reported by
Public
Coordinates
34.159, -77.880

Quarter size hail was reported.

Hail, Pender

When
June 15, 2:20 PM EST to 2:24 PM EST
Where
Pender County, Rocky Pt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.430, -77.880

Nickel size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967607, 967606.